Weight gain, new flares from Tec

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Re: Weight gain, new flares from Tec

Postby Spetty85 » Tue May 06, 2014 1:41 pm

I am convinced that Tecfidera caused my MS to relapse. I totally regret ever taking it. Here is my Tecfidra story:

I have had MS for 22 years. I took Beta Seron for 12 years, then switched to Tysabri, which was GREAT for 5.5 years. I led an active life (full time job that required travel), and managed our busy household. Have walked wih a cane for about 9 years, but it was manageable.

Unfortunately, last year I tested positive for he JC virus, so I had to stop taking Tysabri. Last dose was in August. All through the fall I felt really good. But was worried that I wold be vulnerable to MS attacks. My neurologist recommended Tecfidera.

So in January 2014 I started taking Tecidera. The advertised side effects were not bad for me--a little flushing, but aspirin and taking with food helped. I didnt feel any nausea HOWEVER...I felt almost from the first dose (starter pack) that I had been poisoned. Not to be graphic here, but number one issue I recall from that first week was that any waste I excreted smelled like a toxic waste dump, like it might if you'd just ingested a cup of Draino. And I definitely also recall feeling bloated and having digestive problems. But I thought--well, let's give it a chance to work.

About a week into the full-sized pills (240), I started getting MS symptoms. Extreme dizziness, shooting tingles in my calves/ feet (on both my weak leg an my strong leg). And other classic MS symptoms that i had not felt in years. And I felt that I was having an MS relapse. An MRI conirmed this--for the first time in 10 years i had new active lesions. Also confirming this--i took a hard fall on the kitchen floor and broke my elbow and a rib. And then more bad symptoms--I lost the ability to walk for the first time ever.

My gut reaction was to stop taking Tecfidera, but my neurologist felt that the relapse was due to the fact that I'd been off of Tysabri for too long, and I just coincidentally got hit with the relapse. He ordered some at-home steroid infusions followed by oral Prednisone, and after about a week, I started to feel pretty good again; able to walk around (tho the broken bones made life challenging).

However, after I stopped taking Prednisone, things suddenly took a bad turn for the worse. Legs totally weakened. Felt horrible all over: weakened from head to toe, fatigued, dizzy, shooting tingles up and own my legs. . I fell a few times and my husband had to lift me up back onto my feet each time; could not get up on my own. Low point was when I took a hard fall when I was alone in he house, and had to lie there for two hours . When my husband got home, we called an ambulance which took me to our local hospital.

Stayed in the hospital for 2 weeks: first week I got steroid infusions (1500 per day) along with other meds for the numerous symptoms I was dealing with: muscle spasms, over active bladder, etc.

Got a UTI in the hospital, whih made symptoms worse.

After the 5 -days in the hospital, I moved to the acute rehab floor, where I got 4 hours of PT, OT, and speech therapy a day.

All through this time I faithfully took Tecfidera.

When I finally returned home, I felt better, but far from my "old self". I could walk with a walker. But I felt totally weakened. Then, a few days after getting home I got hit with the stomach flu--which was bad on its own, but which also triggered intense MS symptoms...shooting tingles, dizziness, weakness, horrible feelings throughout my body. I had to extend my work medical leave or another month (I'd already been out 6 weeks).

Eventually-finally-, after lots of R & R at home I started to get better...can walk gain with a cane, and can even drive. Fatigue remained a problem up until a few days go.and truly I was not feeling like "my old self"

But here's the big story: my doctor convinced me to try chemo therapy. So here I am in the hospital, on my second day of treatment. Yesterday morning at home I took my last dose of Tecfidera. Last night I got one infusion of steroids...and this morning I woke up feeling amazingly better.. No shooting tingles. More energy. More strength in my legs. More clear thoughts. And much better sleep..It could be from the steroids--but please note that I've had two bouts of steroid infusions this year already, and during both bouts I didn't feel any immediate improvement. Also note--even though I feel great, my doctor has put a hold on my chemo infusions because my white blood cell count dropped by 50% from yesterday to today! He theorizes that the drop was either a lab error--or due to my stopping Tecfidera (which elevates your white blood count).

So, bottom line is this: in my mind... Tecfidera has been flaring up my MS symptoms since the day I started taking it 4 months ago. I believe that stopping Tecfidera is going to allow me return to better health. I really hope the chemo will help, too, if they allow me to tak it. Time will tell if I'm right--I'll keep you posted!
Spetty85
Newbie
 
Posts: 1
Joined: Tue May 06, 2014 11:57 am

Advertisement

Re: Weight gain, new flares from Tec

Postby lyndacarol » Tue May 06, 2014 5:17 pm

Welcome to ThisIsMS, Spetty85.

What an awful time you have had! Please do keep us posted.
User avatar
lyndacarol
Family Elder
 
Posts: 2311
Joined: Thu Dec 22, 2005 4:00 pm

Re: Weight gain, new flares from Tec

Postby ribeye » Tue May 06, 2014 6:46 pm

My experience with tec was just plain awful. Projectile vomiting was the worst but crushing fatigue came in a close second on the awful list. After only one month on tec my arm and hand numbness came back with a vengance so I had to do a course of predisone. After stopping tec, it took four months to feel normal. I will go back on copaxone soon. I feel for anyone who suffered with tecfidera.
ribeye
Family Member
 
Posts: 27
Joined: Wed Nov 06, 2013 8:46 pm

Re: Weight gain, new flares from Tec

Postby barbarakwoodward » Fri May 23, 2014 4:29 pm

I started on the Tecfidera starter pack this past Sunday. I had moderate, short-lived flushing after the first dose the first day after about an hour exercising with weights and a shower. I had no other typical (flushing, GI) reactions. So, I was thrilled with the new medication. However, yesterday evening (after 4 1/2 days on the starter tablet), I felt extremely tired, especially one leg, had a headache and chills that sent me to bed for about 2 hours. This feeling has continued. The nap, ibuprofen and gloves to warm my hands enabled me to get up and function again, but I feel tired and those symptoms recur. I don't know whether I have virus, a reaction to the Tec, or a relapse. I tried to see my neurologist, but with the holiday, no success. Fortunately, I have an appointment with him next week.
barbarakwoodward
Newbie
 
Posts: 3
Joined: Fri May 23, 2014 2:26 pm

Previous

Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service